Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2018, 5:28 PM CDT for Marshall County, Roberts County, South Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 5:28 PM CDT (22:28 UTC)
- Expired
- Jun 24, 2018, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:50 PM CDT | HAIL 0.88 | 4 N Sisseton, SD | 40 MPH WINDS AS WELL. |
| Jun 24, 5:58 PM CDT | HAIL 0.88 | 3 Se Claire City, SD | MOSTLY PEA HAIL WITH SOME THE SIZE OF NICKLES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
392
WUUS53 KABR 242228
SVRABR
SDC091-109-242315-
/O.NEW.KABR.SV.W.0087.180624T2228Z-180624T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
528 PM CDT SUN JUN 24 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern Roberts County in northeastern South Dakota...
Northeastern Marshall County in northeastern South Dakota...
* Until 615 PM CDT.
* At 526 PM CDT, a severe thunderstorm was located near Claire City,
or 9 miles north of Sisseton, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail. Funnel clouds
have been reported with this storm.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Effington and Claire City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4593 9684 4569 9699 4570 9709 4591 9723
4593 9722 4594 9697
TIME...MOT...LOC 2226Z 181DEG 7KT 4580 9706
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Telken3 follow-up statements
122
WWUS53 KABR 242231
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
531 PM CDT SUN JUN 24 2018
SDC091-109-242315-
/O.CON.KABR.SV.W.0087.000000T0000Z-180624T2315Z/
Roberts SD-Marshall SD-
531 PM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN ROBERTS AND NORTHEASTERN MARSHALL COUNTIES...
At 531 PM CDT, a severe thunderstorm was located near Claire City, or
10 miles north of Sisseton, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail. A brief tornado
touched down near mile marker 244.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Effington and Claire City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4593 9684 4569 9699 4570 9709 4591 9723
4593 9722 4594 9697
TIME...MOT...LOC 2231Z 181DEG 7KT 4581 9706
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Telken996
WWUS53 KABR 242253
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
553 PM CDT SUN JUN 24 2018
SDC091-242303-
/O.CAN.KABR.SV.W.0087.000000T0000Z-180624T2315Z/
Marshall SD-
553 PM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4593 9684 4569 9699 4570 9705 4593 9718
4594 9697
TIME...MOT...LOC 2253Z 181DEG 7KT 4585 9706
$$
SDC109-242315-
/O.CON.KABR.SV.W.0087.000000T0000Z-180624T2315Z/
Roberts SD-
553 PM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN ROBERTS COUNTY...
At 553 PM CDT, a severe thunderstorm was located over Claire City, or
13 miles north of Sisseton, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Effington and Claire City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4593 9684 4569 9699 4570 9705 4593 9718
4594 9697
TIME...MOT...LOC 2253Z 181DEG 7KT 4585 9706
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Telken119
WWUS53 KABR 242305
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
605 PM CDT SUN JUN 24 2018
SDC109-242315-
/O.EXP.KABR.SV.W.0087.000000T0000Z-180624T2315Z/
Roberts SD-
605 PM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROBERTS COUNTY
WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4593 9684 4569 9699 4570 9705 4593 9718
4594 9697
TIME...MOT...LOC 2305Z 181DEG 7KT 4587 9706
$$
TelkenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:48 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 24, 3:48 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 348 PM CDT Sun Jun 24 2018 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 348 PM CDT Sun Jun 24 2018 One upper level low pressure trough lifting north into North Dakota into the evening hours will take some of the showers and storms with it while another one was lifting into the southwest cwa late this afternoon. This one was bringing a more organized area of showers and storms and thus increased pops. Also, expect many of the showers/storms to dissipate with the loss of surface heating into the evening hours. Otherwise, a large upper level low pressure area to our southwest will move slowly east through tonight and Monday. This will wrap in more widespread showers and storms mainly to the eastern part of the cwa on Monday. Therefore, continued with likely/definite pops across this region. With the clouds and rainfall, Monday will be cool day with highs mainly in the 70s. .LONG TERM...(Monday Evening through Sunday) Issued at 348 PM CDT Sun Jun 24 2018 Low pressure will continue to meander out of SD/NE and into Minnesota Tuesday morning. Along with that, showers and the occasional weak thunderstorm will track across the area. Coverage generally looks to be fairly good in the eastern CWA. Additional wrap-around showers are expected to continue into Tuesday, also primarily in the eastern CWA. As a low over Manitoba begins to form and deepen towards the end of the week and into the weekend, multiple chances for showers and thunderstorms will once again be possible. Low confidence still exists in the exact timing and location of any potential precipitation. Temperatures for the week generally look to be around average to slightly above average. The exception being Thursday where temperatures look to reach near 90 across most of the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1231 PM CDT Sun Jun 24 2018 MVFR ceilings have lifted and VFR conditions have returned to all sites so far with the exception of KMBG. Showers and scattered weak thunderstorms are possible this afternoon and overnight into Monday morning. Lingering overnight showers will primarily affect the far eastern TAF site of KATY. MVFR ceilings are possible Monday morning for KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Telken AVIATION...Telken
Hazardous weather outlook, Jun 24, 3:54 AM CDT, 13 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 354 AM CDT Sun Jun 24 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 354 AM CDT Sun Jun 24 2018 /254 AM MDT Sun Jun 24 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No severe weather is expected with heat of the afternoon showers and thundershowers. .DAYS TWO THROUGH SEVEN...Monday through Saturday We are under an active pattern with several opportunities for moisture, however no threat for organized severe weather is evident at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Special weather statement, Jun 24, 4:31 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
431 PM CDT SUN JUN 24 2018
SDZ021-242215-
Grant SD-
431 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albee, or 12 miles south of Milbank, moving north at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Milbank, Ortonville, Big Stone City, Revillo, Stockholm, Twin Brooks,
La Bolt, Marvin, Albee and Big Stone Lake.
LAT...LON 4497 9662 4498 9668 4531 9700 4532 9700
4532 9647 4530 9645 4499 9645
TIME...MOT...LOC 2131Z 159DEG 10KT 4504 9657
TelkenSpecial weather statement, Jun 24, 5:00 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Aberdeen SD 500 PM CDT SUN JUN 24 2018 SDZ007-008-242245- Marshall SD-Roberts SD- 500 PM CDT SUN JUN 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND NORTHEASTERN MARSHALL COUNTIES UNTIL 545 PM CDT... At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near Claire City, or 9 miles north of Sisseton, moving north at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... New Effington, Claire City and Sica Hollow State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4570 9700 4571 9724 4593 9725 4593 9684 TIME...MOT...LOC 2159Z 201DEG 15KT 4579 9707 Telken
Local storm report, Jun 24, 5:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
514 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 3 NNW ALBEE 45.09N 96.57W
06/24/2018 E65 MPH GRANT SD TRAINED SPOTTER
STRONG WIND AND DIME TO QUARTER SIZE HAIL.
&&
TMKSpecial weather statement, Jun 24, 5:20 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
520 PM CDT SUN JUN 24 2018
MNZ046-SDZ008-021-242300-
Big Stone MN-Grant SD-Roberts SD-
520 PM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG STONE...SOUTHEASTERN
ROBERTS AND EASTERN GRANT COUNTIES UNTIL 600 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albee, or 9 miles south of Milbank. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Milbank, Ortonville, Big Stone City, Browns Valley, Graceville,
Wilmot, Clinton, Beardsley, Revillo, Corona, Twin Brooks, La Bolt,
Albee, Barry, Yankeetown, Lagoona Beach, Big Stone Lake and Bonanza
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4526 9640 4526 9641 4527 9645 4507 9645
4498 9653 4502 9670 4533 9688 4560 9690
4560 9685 4559 9684 4558 9633
TIME...MOT...LOC 2220Z 182DEG 4KT 4508 9659
TelkenThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:31 PM CDT | Special Weather Statement | ABR | Grant | 44 min |
| Jun 24, 4:38 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 37 min |
| Jun 24, 5:00 PM CDT | Special Weather Statement | ABR | Roberts | 45 min |
| Jun 24, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 24 min |
| Jun 24, 5:20 PM CDT | Special Weather Statement | ABR | Grant | 40 min |
| Jun 24, 5:36 PM CDT | Tornado Warning | ABR | Roberts | 24 min |
| Jun 24, 6:34 PM CDT | Areal Flood Warning | ABR | Grant | 6 hr |
| Jun 24, 6:39 PM CDT | Areal Flood Warning | ABR | Roberts | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.